Alabama, 2006

Hail in Alabama, July 28, 2006

July 28, 2006 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 28, 2:49 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 28, 2:49 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 PM CDT FRI JUL 28 2006

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
WHAT A DILEMMA THIS FORECAST HAS BECOME THE NAM AND GFS CONTINUE
TO DIFFER GREATLY THROUGH SUNDAY...WITH THE ECMWF AND UKMET
FAVORING THE DRYER NAM SOLUTION. THE NAM KEEPS THE SHORTWAVE AND
THUS THE BULK OF RAIN TO THE NORTH...WHILE THE GFS BRINGS IT
ACROSS CENTRAL ALABAMA SATURDAY AND THEN ANOTHER ONE ON SUNDAY.
THE GFS HAS BEEN WAY TO WET THIS LAST WEEK...BUT THE HUGE ISSUE
FOR ME IS THE FACT IT IS CURRENTLY RAINING WITH EXCELLENT COVERAGE WEST
OF INTESTATE 65 AND NORTH OF INTERSTATE 20. VERY CLOSE TO WHERE
THE GFS INDICATED IT TO BE. WILL GO WITH CURRENT RADAR TRENDS FOR
TONIGHT/S POPS. FOR TOMORROW WILL NOT HAVE LIKELY EVERYWHERE BUT
EXPECT THE BEST RAIN TO BE INTERSTATE 20 AND NORTH. EVEN IF THE
NAM SOLUTION WERE 100% CORRECT WITH TEMPS IN THE 90S...CAPES OVER
2000 J/KG...LI/S-4+...AND OUTFLOWS FROM THE NORTH SOMETHING COULD
BE SPARKED. THIS IS ALSO A VERY TROPICAL AIRMASS. WILL TAPER POPS
TOMORROW FROM LIKELY NORTH TO LOW END CHANCE SOUTH. NOT SURE WHAT
TO DO WITH POPS SUNDAY AND MONDAY SO TOOK A MIDDLE OF THE ROAD
APPROACH. MODELS INDICATE MONDAY WILL BE THE DRIEST DAY.

TEMPERATURES...THE GFS IS A BIT ON THE COOL SIDE SO WENT ABOVE MAV
GUIDANCE BUT BELOW MET. EXPECT AFTERNOON HIGHS TO BE IN THE UPPER
80S FOR THE COOLER ELEVATED LOCATIONS TO THE LOWER TO MID 90S FOR
THE WARMER SPOTS. OVERNIGHT LOWS WILL BE IN THE LOWER TO MID 70S
WITH THE COOLER LOCATIONS IN THE UPPER 60S.

80

.LONG TERM...(TUESDAY THROUGH FRIDAY)
DGEX AND GFS BOTH DEVELOP A LOW IN THE WESTERN ATLANTIC OFF THE
GA...SC COAST. THE GFS MEANDERS IT WEST AND EVENTUALLY IT GETS
CAUGHT UP IN A FRONT PAST DAY 7. THE DGEX MOVES THE LOW NORTH AND
EAST. NOT SURE WHAT TO BELIEVE. THE GFS IS MUCH WETTER FOR THE
FORECAST AREA. AT THIS TIME WILL NOT MAKE MANY CHANGES TO CURRENT
FORECAST. WILL GO WITH SCATTERED POPS FOR DAYTIME AND ISOLATED FOR
EVENING. TEMPERATURES SHOULD BE ABOVE CLIMATOLOGY FOR LATE
JULY/EARLY AUGUST.

80

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.
STORMS WILL CONTINUE TO DEVELOP ACROSS NORTHWEST ALABAMA. SOME OF
THESE STORMS COULD AFFECT TCL AND BHM. WILL CONTINUE TO WATCH THE
WEATHER OVER THE NEXT SEVERAL HOURS AND WILL ADJUST THE FORECAST
AS NEEDED. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH THE
FORECAST PERIOD.

10

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  87  72  89 /  60  60  40  50
ANNISTON    74  90  72  90 /  50  50  40  50
BIRMINGHAM  74  90  73  91 /  60  50  30  50
TUSCALOOSA  73  91  74  91 /  60  50  30  40
CALERA      73  91  72  91 /  50  50  30  50
AUBURN      75  91  72  91 /  20  40  30  50
MONTGOMERY  73  93  73  93 /  20  40  30  50
TROY        73  92  73  92 /  10  40  30  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

80/80/10
Hazardous weather outlook, Jul 28, 12:30 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI JUL 28 2006

ALZ011>015-017>050-291830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS AREAS NORTH OF
INTERSTATE 20 AND WEST OF INTERSTATE 65 AS WET MICROBURST POTENTIAL
ACROSS THE AREA IS HIGH. THIS MEANS THAT SOME STORMS COULD PRODUCE
WIND GUSTS OF UP TO 50 MPH. IN ADDITION TO THE WIND...NUMEROUS
LIGHTNING STRIKES AND VERY HEAVY RAIN WILL BE POSSIBLE.

THE WET MICROBURST THREAT WILL QUICKLY DECREASE SHORTLY AFTER
SUNSET.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

10/ARM

In the hours before

Special weather statement, Jul 28, 3:08 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
408 PM CDT FRI JUL 28 2006

ALZ020-282145-
CHEROKEE-
408 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 445
PM CDT...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CEDAR BLUFF...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CEDAR BLUFF...BLANCHE
AND GAYLESVILLE THROUGH 445 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF
CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON
END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Local storm report, Jul 28, 3:10 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     BLANCHE                 34.36N 85.61W
07/28/2006                   CHEROKEE           AL   LAW ENFORCEMENT

            SEVERAL TREES WERE BLOWN DOWN NEAR BLANCHE.

&&

LINHARES
Special weather statement, Jul 28, 3:19 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 PM CDT FRI JUL 28 2006

ALZ039-282150-
MARENGO-
419 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO COUNTY UNTIL 450
PM CDT...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PUTNAM...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PUTNAM...NANAFALIA...
MYRTLEWOOD AND HALF ACRE THROUGH 445 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF
CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON
END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

JONES/90
Special weather statement, Jul 28, 3:47 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT FRI JUL 28 2006

ALZ024-025-282215-
JEFFERSON-SHELBY-
447 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY AND JEFFERSON
COUNTIES UNTIL 515 PM CDT...

AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER VESTAVIA HILLS...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FAIRFIELD...
HOMEWOOD...VESTAVIA HILLS...BIRMINGHAM...INVERNESS...MOUNTAIN
BROOK...CAHABA HEIGHTS AND MEADOWBROOK THROUGH 515 PM CDT.

THE PRIMARY THREATS ARE FREQUENT CLOUD TO GROUND LIGHTNING AND MINOR
FLOODING. TAKE SHELTER NOW AND AVOID USING ELECTRICAL APPLICANCES...
INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF CAUGHT OUTDOORS
AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS
LOW TO THE GROUND AS POSSIBLE. PONDING OF WATER ON ROADWAYS...
FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS AND FLOODED
UNDERPASSES ARE POSSIBLE. REMEMBER...DO NO DRIVE ACROSS ROADWAYS
COVERED WITH WATER OF UNKNOWN DEPTH.

JONES/90
Special weather statement, Jul 28, 3:49 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
449 PM CDT FRI JUL 28 2006

ALZ012-282215-
LAMAR-
449 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 515 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTHWEST OF SULLIGENT TO
MOLLOY...MOVING EAST AT 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
MOLLOY...DETROIT...SULLIGENT AND VERNON THROUGH 515 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF
CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON
END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

75
Special weather statement, Jul 28, 4:13 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT FRI JUL 28 2006

ALZ011-282245-
MARION-
513 PM CDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 545 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTH OF WESTON...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WESTON AND HAMILTON
THROUGH 545 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF
CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON
END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

75

The radar

The Columbus AFB radar (KGWX), 21 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lamar

When
July 28, 4:15 PM CST
Where
Lamar County, Detroit
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.033, -88.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522440.